Alert archive / New York / High Wind Watches in 2013

High Wind Watch 1, NWS Buffalo, NY

April 18, 20136 counties in New York

NWS Buffalo, NY issued this high wind watch at Apr 18, 2013, 3:59 AM EDT for 6 counties in New York. It took effect at Apr 19, 2013, 12:00 PM EDT. It was in force for .

The area

The counties it named.

The facts

Issued
Apr 18, 2013, 3:59 AM EDT (07:59 UTC)
In effect from
Apr 19, 2013, 12:00 PM EDT
Expired
Apr 18, 2013, 4:04 PM EDT
In force
Issued by
NWS Buffalo, NY

Counties Chautauqua County, NY, Erie County, NY, Genesee County, NY, Monroe County, NY, Niagara County, NY, Orleans County, NY

The radar

The Buffalo radar (KBUF), 21 km from the middle of the area, began a volume at 08:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 8.0 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2013-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2013-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 168 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1852 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
168 m²/s²
0-3 km storm-relative helicity
214 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

993 
WWUS71 KBUF 180759
NPWBUF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BUFFALO NY
359 AM EDT THU APR 18 2013

NYZ019-085-181600-
/O.NEW.KBUF.WI.Y.0015.130419T0000Z-130419T1600Z/
/O.NEW.KBUF.HW.A.0001.130419T1600Z-130420T0400Z/
CHAUTAUQUA-SOUTHERN ERIE-
INCLUDING THE CITIES OF...JAMESTOWN...ORCHARD PARK...SPRINGVILLE
359 AM EDT THU APR 18 2013

...WIND ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO NOON EDT
FRIDAY...
...HIGH WIND WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH FRIDAY
EVENING...

THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 8 PM THIS EVENING TO NOON EDT
FRIDAY. A HIGH WIND WATCH HAS ALSO BEEN ISSUED. THIS HIGH WIND
WATCH IS IN EFFECT FROM FRIDAY AFTERNOON THROUGH FRIDAY EVENING. 

* LOCATIONS...SOUTHERN ERIE AND CHAUTAUQUA COUNTIES. STRONGEST
  TONIGHT WILL BE ALONG THE LAKE ERIE SHORELINE. STRONGER WINDS
  WILL EXTEND FARTHER INLAND FRIDAY AFTERNOON AND EVENING.

* TIMING...EARLY THIS EVENING THROUGH MIDNIGHT FRIDAY NIGHT.

* WINDS...TONIGHT SOUTHWEST 25 TO 35 MPH WITH GUSTS UP TO 50 MPH.
  WIND GUSTS COULD REACH 60 MPH FRIDAY AFTERNOON.

* IMPACTS...WINDS OF THIS MAGNITUDE MAY BRING DOWN A FEW SMALL
  TREE BRANCHES AND PRODUCE ISOLATED POWER OUTAGES TONIGHT. MINOR
  PROPERTY DAMAGE AND SCATTERED POWER OUTAGES ARE ALSO POSSIBLE
  FRIDAY AFTERNOON AND EVENING WHEN THE STRONGER WIND GUSTS ARE
  POSSIBLE. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE
  CAUTION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST TO BE
31 TO 39 MPH OR GUSTS WILL RANGE BETWEEN 46 AND 57 MPH. WINDS OF
THESE MAGNITUDES MAY CAUSE MINOR PROPERTY DAMAGE WITHOUT EXTRA
PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE
CAUTION UNTIL THE WINDS SUBSIDE. STAY TUNED TO NOAA WEATHER RADIO
AND OTHER RADIO AND TV STATIONS FOR FURTHER DETAILS OR UPDATES.

A HIGH WIND WATCH MEANS THAT THE POTENTIAL EXISTS FOR STRONG
DAMAGING WINDS TO DEVELOP. THESE STRONG WINDS COULD BRING DOWN
TREES AND POWER LINES AS WELL AS CAUSE PROPERTY DAMAGE. IF A HIGH
WIND WARNING IS ISSUED...STAY INSIDE...AND AWAY FROM WINDOWS. BE
PREPARED FOR TREES BLOCKING ROADWAYS AND POWER OUTAGES. STAY
TUNED TO WEATHER RADIO OR THE OTHER RADIO AND TV STATIONS FOR
FURTHER DETAILS OR UPDATES.

&&

$$

NYZ007-008-181600-
/O.NEW.KBUF.WI.Y.0015.130418T1800Z-130419T2200Z/
JEFFERSON-LEWIS-
INCLUDING THE CITIES OF...WATERTOWN...LOWVILLE
359 AM EDT THU APR 18 2013

...WIND ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 6 PM EDT
FRIDAY...

THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 2 PM THIS AFTERNOON TO 6 PM
EDT FRIDAY. 

* LOCATIONS...JEFFERSON AND LEWIS COUNTIES. STRONGEST WINDS WILL
  BE THROUGH THE BLACK RIVER VALLEY AND THE NORTH SLOPE OF THE TUG
  HILL. 

* TIMING...EARLY THIS AFTERNOON THROUGH EARLY FRIDAY EVENING.

* WINDS...SOUTH 25 TO 35 MPH WITH GUSTS UP TO 50 MPH.

* IMPACTS...STRONG WINDS WILL RESULT IN ISOLATED POWER OUTAGES 
  AND BRING DOWN A FEW TREE LIMBS. TRAVEL IN HIGH PROFILE 
  VEHICLES WILL BE DIFFICULT AT TIMES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST TO BE
31 TO 39 MPH OR GUSTS WILL RANGE BETWEEN 46 AND 57 MPH. WINDS OF
THESE MAGNITUDES MAY CAUSE MINOR PROPERTY DAMAGE WITHOUT EXTRA
PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE
CAUTION UNTIL THE WINDS SUBSIDE. STAY TUNED TO NOAA WEATHER RADIO
AND OTHER RADIO AND TV STATIONS FOR FURTHER DETAILS OR UPDATES.

&&

$$

NYZ001>003-010-011-181600-
/O.NEW.KBUF.HW.A.0001.130419T1600Z-130420T0400Z/
NIAGARA-ORLEANS-MONROE-NORTHERN ERIE-GENESEE-
INCLUDING THE CITIES OF...NIAGARA FALLS...MEDINA...ROCHESTER...
BUFFALO...BATAVIA
359 AM EDT THU APR 18 2013

...HIGH WIND WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH FRIDAY
EVENING...

THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A HIGH WIND
WATCH...WHICH IS IN EFFECT FROM FRIDAY AFTERNOON THROUGH FRIDAY
EVENING. 

* LOCATIONS...NORTHERN NIAGARA FRONTIER AND MONROE COUNTY. 

* TIMING...FRIDAY AFTERNOON THROUGH MIDNIGHT FRIDAY NIGHT.

* WINDS...SOUTHWEST 25 TO 35 MPH WITH GUSTS POSSIBLY UP TO 60
  MPH.

* IMPACTS...STRONG WINDS OF THIS MAGNITUDE WILL RESULT IN
  SCATTERED POWER OUTAGES AND BRING DOWN A FEW TREES. MINOR
  PROPERTY DAMAGE IS POSSIBLE. TRAVEL IN HIGH PROFILE VEHICLES
  WILL BE DIFFICULT AT TIMES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THAT THE POTENTIAL EXISTS FOR STRONG
DAMAGING WINDS TO DEVELOP. THESE STRONG WINDS COULD BRING DOWN
TREES AND POWER LINES AS WELL AS CAUSE PROPERTY DAMAGE. IF A HIGH
WIND WARNING IS ISSUED...STAY INSIDE...AND AWAY FROM WINDOWS. BE
PREPARED FOR TREES BLOCKING ROADWAYS AND POWER OUTAGES. STAY
TUNED TO WEATHER RADIO OR THE OTHER RADIO AND TV STATIONS FOR
FURTHER DETAILS OR UPDATES.

&&

$$

THOMAS/APFFEL
2 follow-up statements
548 
WWUS71 KBUF 181427
NPWBUF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BUFFALO NY
1027 AM EDT THU APR 18 2013

NYZ019-085-182230-
/O.CON.KBUF.WI.Y.0015.130419T0000Z-130419T1600Z/
/O.CON.KBUF.HW.A.0001.130419T1600Z-130420T0400Z/
CHAUTAUQUA-SOUTHERN ERIE-
INCLUDING THE CITIES OF...JAMESTOWN...ORCHARD PARK...SPRINGVILLE
1027 AM EDT THU APR 18 2013

...WIND ADVISORY REMAINS IN EFFECT FROM 8 PM THIS EVENING TO NOON
EDT FRIDAY...
...HIGH WIND WATCH REMAINS IN EFFECT FROM FRIDAY AFTERNOON
THROUGH FRIDAY EVENING...

* LOCATIONS...SOUTHERN ERIE AND CHAUTAUQUA COUNTIES. STRONGEST 
  TONIGHT WILL BE ALONG THE LAKE ERIE SHORELINE. STRONGER WINDS 
  WILL EXTEND FARTHER INLAND FRIDAY AFTERNOON AND EVENING. 

* TIMING...EARLY THIS EVENING THROUGH MIDNIGHT FRIDAY NIGHT.

* WINDS...SOUTHWEST 25 TO 35 MPH WITH GUSTS UP TO 50 MPH.

* IMPACTS...WINDS OF THIS MAGNITUDE MAY BRING DOWN A FEW SMALL 
  TREE BRANCHES AND PRODUCE ISOLATED POWER OUTAGES TONIGHT. 
  MINOR PROPERTY DAMAGE AND SCATTERED POWER OUTAGES ARE ALSO 
  POSSIBLE FRIDAY AFTERNOON AND EVENING WHEN THE STRONGER WIND 
  GUSTS ARE POSSIBLE. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD 
  USE CAUTION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST TO BE
31 TO 39 MPH OR GUSTS WILL RANGE BETWEEN 46 AND 57 MPH. WINDS OF
THESE MAGNITUDES MAY CAUSE MINOR PROPERTY DAMAGE WITHOUT EXTRA
PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE
CAUTION UNTIL THE WINDS SUBSIDE. STAY TUNED TO NOAA WEATHER RADIO
AND OTHER RADIO AND TV STATIONS FOR FURTHER DETAILS OR UPDATES.

A HIGH WIND WATCH MEANS THAT THE POTENTIAL EXISTS FOR STRONG
DAMAGING WINDS TO DEVELOP. THESE STRONG WINDS COULD BRING DOWN
TREES AND POWER LINES AS WELL AS CAUSE PROPERTY DAMAGE. IF A HIGH
WIND WARNING IS ISSUED...STAY INSIDE...AND AWAY FROM WINDOWS. BE
PREPARED FOR TREES BLOCKING ROADWAYS AND POWER OUTAGES. STAY
TUNED TO WEATHER RADIO OR THE OTHER RADIO AND TV STATIONS FOR
FURTHER DETAILS OR UPDATES.

&&

$$

NYZ007-008-182230-
/O.CON.KBUF.WI.Y.0015.130418T1800Z-130419T2200Z/
JEFFERSON-LEWIS-
INCLUDING THE CITIES OF...WATERTOWN...LOWVILLE
1027 AM EDT THU APR 18 2013

...WIND ADVISORY REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO
6 PM EDT FRIDAY...

* LOCATIONS...JEFFERSON AND LEWIS COUNTIES. STRONGEST WINDS WILL 
  BE THROUGH THE BLACK RIVER VALLEY AND THE NORTH SLOPE OF THE 
  TUG HILL. 

* TIMING...EARLY THIS AFTERNOON THROUGH EARLY FRIDAY EVENING.

* WINDS...SOUTH 25 TO 35 MPH WITH GUSTS UP TO 45 MPH.

* IMPACTS...STRONG WINDS WILL RESULT IN ISOLATED POWER OUTAGES 
  AND BRING DOWN A FEW TREE LIMBS. TRAVEL IN HIGH PROFILE 
  VEHICLES WILL BE DIFFICULT AT TIMES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST TO BE
31 TO 39 MPH OR GUSTS WILL RANGE BETWEEN 46 AND 57 MPH. WINDS OF
THESE MAGNITUDES MAY CAUSE MINOR PROPERTY DAMAGE WITHOUT EXTRA
PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE
CAUTION UNTIL THE WINDS SUBSIDE. STAY TUNED TO NOAA WEATHER RADIO
AND OTHER RADIO AND TV STATIONS FOR FURTHER DETAILS OR UPDATES.

&&

$$

NYZ001>003-010-011-182230-
/O.CON.KBUF.HW.A.0001.130419T1600Z-130420T0400Z/
NIAGARA-ORLEANS-MONROE-NORTHERN ERIE-GENESEE-
INCLUDING THE CITIES OF...NIAGARA FALLS...MEDINA...ROCHESTER...
BUFFALO...BATAVIA
1027 AM EDT THU APR 18 2013

...HIGH WIND WATCH REMAINS IN EFFECT FROM FRIDAY AFTERNOON
THROUGH FRIDAY EVENING...

* LOCATIONS...NORTHERN NIAGARA FRONTIER AND MONROE COUNTY.

* TIMING...LATE FRIDAY MORNING THROUGH MIDNIGHT FRIDAY NIGHT.

* WINDS...SOUTHWEST 25 TO 35 MPH WITH GUSTS UP TO 50 MPH.

* IMPACTS...STRONG WINDS OF THIS MAGNITUDE WILL RESULT IN 
  SCATTERED POWER OUTAGES AND BRING DOWN A FEW TREES. MINOR 
  PROPERTY DAMAGE IS POSSIBLE. TRAVEL IN HIGH PROFILE VEHICLES 
  WILL BE DIFFICULT AT TIMES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THAT THE POTENTIAL EXISTS FOR STRONG
DAMAGING WINDS TO DEVELOP. THESE STRONG WINDS COULD BRING DOWN
TREES AND POWER LINES AS WELL AS CAUSE PROPERTY DAMAGE. IF A HIGH
WIND WARNING IS ISSUED...STAY INSIDE...AND AWAY FROM WINDOWS. BE
PREPARED FOR TREES BLOCKING ROADWAYS AND POWER OUTAGES. STAY
TUNED TO WEATHER RADIO OR THE OTHER RADIO AND TV STATIONS FOR
FURTHER DETAILS OR UPDATES.

&&

$$
757 
WWUS71 KBUF 182004
NPWBUF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BUFFALO NY
404 PM EDT THU APR 18 2013

NYZ019-085-190415-
/O.CAN.KBUF.HW.A.0001.130419T1600Z-130420T0400Z/
/O.CON.KBUF.WI.Y.0015.130419T0000Z-130419T1600Z/
CHAUTAUQUA-SOUTHERN ERIE-
INCLUDING THE CITIES OF...JAMESTOWN...ORCHARD PARK...SPRINGVILLE
404 PM EDT THU APR 18 2013

...WIND ADVISORY REMAINS IN EFFECT FROM 8 PM THIS EVENING TO NOON
EDT FRIDAY...
...HIGH WIND WATCH IS CANCELLED...

* LOCATIONS...SOUTHERN ERIE AND CHAUTAUQUA COUNTIES. STRONGEST 
  TONIGHT WILL BE ALONG THE LAKE ERIE SHORELINE. STRONGER WINDS 
  WILL EXTEND FARTHER INLAND FRIDAY AFTERNOON AND EVENING. 

* TIMING...EARLY THIS EVENING THROUGH LATE FRIDAY MORNING.

* WINDS...SOUTH 20 TO 30 MPH WITH GUSTS UP TO 50 MPH.

* IMPACTS...WINDS OF THIS MAGNITUDE MAY BRING DOWN A FEW SMALL
  TREE BRANCHES AND PRODUCE ISOLATED POWER OUTAGES TONIGHT. MINOR
  PROPERTY DAMAGE AND SCATTERED POWER OUTAGES ARE ALSO POSSIBLE
  FRIDAY AFTERNOON AND EVENING WHEN THE STRONGER WIND GUSTS ARE
  POSSIBLE. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE CAUTION.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST TO BE
31 TO 39 MPH OR GUSTS WILL RANGE BETWEEN 46 AND 57 MPH. WINDS OF
THESE MAGNITUDES MAY CAUSE MINOR PROPERTY DAMAGE WITHOUT EXTRA
PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE
CAUTION UNTIL THE WINDS SUBSIDE. STAY TUNED TO NOAA WEATHER RADIO
AND OTHER RADIO AND TV STATIONS FOR FURTHER DETAILS OR UPDATES.

&&

$$

NYZ001>003-010-011-190415-
/O.UPG.KBUF.HW.A.0001.130419T1600Z-130420T0400Z/
/O.EXB.KBUF.WI.Y.0015.130419T1600Z-130420T0400Z/
NIAGARA-ORLEANS-MONROE-NORTHERN ERIE-GENESEE-
INCLUDING THE CITIES OF...NIAGARA FALLS...MEDINA...ROCHESTER...
BUFFALO...BATAVIA
404 PM EDT THU APR 18 2013

...WIND ADVISORY IN EFFECT FROM NOON FRIDAY TO MIDNIGHT EDT
FRIDAY NIGHT...

THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM NOON FRIDAY TO MIDNIGHT EDT
FRIDAY NIGHT. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. 

* LOCATIONS...THE NIAGARA FRONTIER EAST TO ROCHESTER.

* TIMING...LATE FRIDAY MORNING THROUGH MIDNIGHT FRIDAY NIGHT.

* WINDS...SOUTHWEST 25 TO 30 MPH WITH GUSTS UP TO 50 MPH.

* IMPACTS...MINOR PROPERTY DAMAGE ALONG WITH DOWNED TREE BRANCHES AND
  SCATTERED POWER OUTAGES ARE POSSIBLE. MOTORISTS IN HIGH PROFILE
  VEHICLES SHOULD USE CAUTION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST TO BE
31 TO 39 MPH OR GUSTS WILL RANGE BETWEEN 46 AND 57 MPH. WINDS OF
THESE MAGNITUDES MAY CAUSE MINOR PROPERTY DAMAGE WITHOUT EXTRA
PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE
CAUTION UNTIL THE WINDS SUBSIDE. STAY TUNED TO NOAA WEATHER RADIO
AND OTHER RADIO AND TV STATIONS FOR FURTHER DETAILS OR UPDATES.

&&

$$

NYZ007-008-190415-
/O.EXT.KBUF.WI.Y.0015.000000T0000Z-130419T1600Z/
JEFFERSON-LEWIS-
INCLUDING THE CITIES OF...WATERTOWN...LOWVILLE
404 PM EDT THU APR 18 2013

...WIND ADVISORY NOW IN EFFECT UNTIL NOON EDT FRIDAY...

* LOCATIONS...JEFFERSON AND LEWIS COUNTIES. STRONGEST WINDS WILL 
  BE THROUGH THE BLACK RIVER VALLEY AND THE NORTH SLOPE OF THE 
  TUG HILL. 

* TIMING...THROUGH LATE FRIDAY MORNING.

* WINDS...SOUTH 20 TO 30 MPH WITH GUSTS UP TO 45 MPH.

* IMPACTS...STRONG WINDS WILL RESULT IN ISOLATED POWER OUTAGES AND
  MAY BRING DOWN A FEW TREE BRANCHES. MOTORISTS IN HIGH PROFILE
  VEHICLES SHOULD USE CAUTION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST TO BE
31 TO 39 MPH OR GUSTS WILL RANGE BETWEEN 46 AND 57 MPH. WINDS OF
THESE MAGNITUDES MAY CAUSE MINOR PROPERTY DAMAGE WITHOUT EXTRA
PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE
CAUTION UNTIL THE WINDS SUBSIDE. STAY TUNED TO NOAA WEATHER RADIO
AND OTHER RADIO AND TV STATIONS FOR FURTHER DETAILS OR UPDATES.

&&

$$

WOOD

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this high wind watch went out at Apr 18, 2:03 AM EDT, 1 hour 56 minutes earlier.

Area forecast discussion, Apr 18, 2:03 AM EDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
203 AM EDT THU APR 18 2013

.SYNOPSIS...
HIGH PRESSURE CENTERED ACROSS CENTRAL ONTARIO WILL MOVE EAST ACROSS
QUEBEC TONIGHT AND ALLOW AN INCREASE IN CLOUDS AND A SHIFT IN THE
WINDS FROM EAST TO SOUTH. EXPECT MUCH WARMER AIR TO SURGE BACK INTO
THE REGION ON THURSDAY BEFORE A STRONG COLD FRONT CROSSES THE REGION
ON FRIDAY WITH GUSTY THUNDERSTORMS FOLLOWED BY MUCH COLDER AIR FOR
THE WEEKEND.

&&

.NEAR TERM /THROUGH TODAY/...
HIGH PRESSURE CENTERED OVER JAMES BAY WILL MOVE TO THE EAST AND
REACH EASTERN QUEBEC BY THURSDAY MORNING. AS THE HIGH SHIFTS TO THE
EAST TONIGHT...STRENGTHENING WARM AIR ADVECTION WILL CAUSE A WEST TO
INCREASE IN CLOUDS OVERNIGHT. AREA RADARS SHOW SHOWERS AND SCATTERED
THUNDERSTORMS HEADING EAST TOWARD THE NIAGARA PENINSULA. THESE
SHOWERS AND ELEVATED THUNDERSTORMS ARE FORMING ALONG THE LEADING
EDGE OF A TIGHT LOW LEVEL MOISTURE GRADIENT. WHILE THESE SHOWERS
WILL LIKELY WEAKEN AS THEY ENCOUNTER MUCH DRIER AND MORE STABLE AIR
OVER WESTERN NEW YORK...FEEL THAT THE ONGOING MOISTURE ADVECTION
WILL OVERCOME THE INITIALLY DRY AIR MASS AND ALLOW SOME OF THE
SHOWERS TO HOLD TOGETHER AS THEY MOVE INTO THE NIAGARA FRONTIER OF
WESTERN NEW YORK AFTER MIDNIGHT. BECAUSE THE SHOWERS WILL BE MOVING
INTO MORE STABLE AIR...DO NOT PLAN TO MENTION ANY THUNDERSTORMS AT
THIS TIME.

AFTER THE RIDGE SHIFTS TO THE EAST...WINDS WILL VEER FROM EAST TO
SOUTH OVERNIGHT AND PICK UP ON THURSDAY. AS THE CORE OF THE LOW
LEVEL JET GETS CLOSER ON THURSDAY...WINDS COULD GET RATHER
GUSTY...BUT THE STRONGEST WINDS ARE EXPECTED TO REMAIN ALOFT WITH
ONGOING WARM AIR ADVECTION. IN RESPONSE TO THE INCREASING SOUTHERLY
WINDS AND SOME SUNSHINE...AREA TEMPERATURES WILL WARM INTO THE
UPPER 60S ACROSS CENTRAL AND NORTHERN NEW YORK...AND MID TO UPPER
70S IN THE WEST. NOT ONLY WILL WARMER AIR BE ADVECTED INTO THE
AREA...THE SOUTHERLY WINDS CREATE DOWNSLOPING AND ADIABATIC
WARMING...THUS TEMPS WILL BE A COUPLE OF DEGREES OVER GUIDANCE.

A LOW LEVEL JET DEVELOPS AHEAD OF AN APPROACHING COLD FRONT. THIS
JET WILL PUSH MOISTURE AND WARMTH ACROSS THE REGION DURING THE
AFTERNOON ON THURSDAY...WITH HIGHER WIND GUSTS IN THE REGIONS OF
DOWNSLOPING ESPECIALLY ALONG THE CHAUTAUQUA RIDGE TO THE LAKE ERIE
SHORE. ALTHOUGH THERE MAY BE A RISK OF THUNDERSTORMS ALONG THE
LEADING EDGE OF THE 850MB JET...EXPECT THE MID LEVEL AND  UPPER
SUPPORT FOR THUNDERSTORM DEVELOPMENT TO BE FARTHER TO THE WEST AND
OUTSIDE OF THE FORECAST AREA DURING THE DAY ON THURSDAY. THE FRONT
WILL LINGER TO THE WEST AS WELL AND SHOULD RESULT IN THE PARTIALLY
SUNNY...BREEZY TO GUSTY AND WARM SPRING DAY.

&&

.SHORT TERM /TONIGHT THROUGH SATURDAY NIGHT/...
THURSDAY NIGHT WILL BE WARM AND BREEZY ACROSS WESTERN AND NORTH
CENTRAL NEW YORK AS THE AREA WILL BE FIRMLY SITUATED IN THE WARM
SECTOR OF POTENT STORM SYSTEM THAT WILL BE TRACKING OUT OF THE
MISSISSIPPI VALLEY INTO THE CENTRAL GREAT LAKES. ALTHOUGH A LOW
LEVEL INVERSION SHOULD SHIELD MOST AREAS...WITH THE EXCEPTION OF
HILLTOPS AND DOWNSLOPE AREAS NEAR LAKE ERIE...FROM THE STRONGEST
WINDS ASSOCIATED WITH A 50+KT LOW LEVEL JET...A TIGHT SURFACE
PRESSURE GRADIENT BETWEEN HIGH PRESSURE OFF THE EAST COAST AND THE
APPROACHING LOW WILL KEEP WINDS OF 20 TO 30 MPH IN PLAY ACROSS MUCH
OF THE AREA. GUSTS ACROSS THE AFOREMENTIONED HILLTOPS AND ALONG LAKE
ERIE COULD APPROACH WIND ADVISORY CRITERIA...PARTICULARLY ON FRIDAY
AS DAYTIME MIXING MAY ENHANCE WIND GUSTS.

THE MAIN STORY ON FRIDAY CONTINUES TO BE THE SHARP COLD FRONTAL
BOUNDARY THAT WEILL MARCH ACROSS THE REGION DURING THE AFTERNOON
HOURS. STABILITY INDICIES CONTINUE TO BE RATHER
UNIMPRESSIVE...HOWEVER DYNAMICS ALOFT CONTINUE TO BE VERY
IMPRESSIVE...AND THIS COUPLED WITH VERY STRONG FRONTAL FORCING AT
THE SURFACE SHOULD BE ABLE TO OVERCOME THE LACK OF INSTABILITY TO
PRODUCE WHAT WILL LIKELY BE A NARROW LINE OF CONVECTION ORIENTED
ALONG THE COLD FRONT ITSELF. GIVEN THE VERY STRONG WIND FIELDS
ALOFT...THE MAIN THREAT AS THIS LINE MOVES ACROSS WESTERN AND
CENTRAL NEW YORK DURING THE AFTERNOON AND EARLY EVENING HOURS WILL
CONTINUE TO BE DAMAGING WIND GUSTS.

BEHIND THE FRONT...LOOK FOR A SHARP DROP IN TEMPERATURES AS THE
REGION PLUNGES FROM HIGHS IN THE UPPER 60S AND LOWER 70S EARLY
FRIDAY AFTERNOON TO THE 30S FRIDAY NIGHT. A SHARP DRY SLOT BEHIND
THE FRONT WILL KEEP POPS LIMITED TO JUST A SLIGHT CHANCE FRIDAY
EVENING BEFORE THE MAIN UPPER LEVEL TROUGH CROSSES THE AREA LATER
FRIDAY NIGHT INTO SATURDAY MORNING BRINGING LIMITED WRAPAROUND
MOISTURE ALONG WITH COLDER AIR THAT MAY ALLOW A FEW LAKE ENHANCED
RAIN/SNOW SHOWERS TO DEVELOP ALONG UPSLOPE AREAS DOWNSTREAM OF THE
LAKES.

SHOWERS SHOULD TAPER OFF AND SKIES SHOULD GRADUALLY CLEAR SATURDAY
AS THE UPPER LEVEL TROUGH RAPIDLY TRACKS OFF TO THE EAST AND HIGH
PRESSURE BUILDS ACROSS THE LOWER GREAT LAKES. THE COLD AIR IN PLACE
WILL KEEP READINGS CHILLY THOUGH WITH HIGHS ONLY IN THE
40S...EXACERBATED BY CONTINUED BREEZY WESTERLY WINDS THAT WILL
PERSIST UNTIL THE HIGH MOVES OVERHEAD SATURDAY NIGHT. AS THIS
HAPPENS AND WINDS DROP OFF..EXPECT FAVORABLE CONDITIONS FOR
RADIATIONAL COOLING THAT WILL ALLOW TEMPERATURES ACROSS THE
FORECAST AREA TO DROP INTO THE 20S.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
SEASONABLY COOL BUT FAIR WEATHER WILL PREVAIL FOR THE LATTER HALF OF
THE WEEKEND AS AN EXPANSIVE DOME OF HIGH PRESSURE PUSHES ACROSS THE
GREAT LAKES AND ACROSS THE NORTHEASTERN U.S. THIS HIGH WILL
CONTINUE TO MOVE NORTHEAST INTO ATLANTIC CANADA MONDAY INTO
TUESDAY...ONCE AGAIN SETTING UP A SOUTHERLY RETURN FLOW ACROSS THE
EASTERN HALF OF THE COUNTRY AND ALLOWING FOR TEMPERATURES ACROSS
WESTERN NEW YORK TO REBOUND BACK INTO THE 60S MONDAY. 12Z MODEL
SOLUTIONS DIVERGE CONSIDERABLY AFTER MONDAY HOWEVER DUE TO
DIFFERENCES IN THE HANDLING OF SHORTWAVE ENERGY DIVING OUT OF THE
PACIFIC NORTHWEST INTO THE ROCKIES WITH SIGNIFICANT IMPLICATIONS
DOWNSTREAM RESULTING IN LITTLE CONFIDENCE IN THE DETAILS AT THIS
TIME. THE GENERAL IDEA HOWEVER IS THAT WE WILL CONTINUE TO SEE AN
ACTIVE AND UNSETTLED WEATHER REGIME ACROSS THE LOWER GREAT LAKES
WITH THE ATTENDANT TEMPERATURE SWINGS AT LEAST INTO THE MIDDLE OF
NEXT WEEK.

&&

.AVIATION /06Z THURSDAY THROUGH MONDAY/...
VFR FLIGHT CONDITIONS AT 06Z WILL PREVAIL THROUGH THE TAF CYCLE. A
FEW SHOWERS WELL AHEAD OF A COLD FRONT MAY BRUSH BY THE NORTHERN
NIAGARA FRONTIER THIS MORNING...AND CARRY THROUGH THE EASTERN LAKE
ONTARIO REGION THROUGH THE MID AND LATE MORNING HOURS. WILL CARRY A
VCSH AS PRECIPITATION CHANCES REMAIN CHANCE...AND TIMING WOULD STILL
BE A LITTLE UNCERTAIN. FOR THE LATER 15-18 HOURS OF THE TAF CYCLE
THE REGION SHOULD REMAIN LARGELY DRY WITH JUST A SMALL CHANCE FOR A
SHOWER OR THUNDERSTORM ACROSS FAR WESTERN TAF SITES.

WIND SHEAR TO START THE TAF PERIOD WILL END AS DAYTIME MIXING WILL
PRODUCE GUSTY WINDS AT THE SURFACE. THESE WINDS MAY INCREASE TOWARDS
30 KNOTS OR SO ACROSS THE NIAGARA FRONTIER AND LATER IN THE DAY
UPWARDS TO 30 TO 35 KNOTS ACROSS THE EASTERN LAKE ONTARIO REGION.

THOUGH WINDS DECOUPLE TONIGHT A STILL STRONG SOUTHERLY SURFACE
WIND WILL BE FOUND OVER THE AIRFIELDS WITH GUSTS AVERAGING 20 TO
25 KNOTS.

OUTLOOK...
FRIDAY...MVFR WITH SHOWERS AND SCATTERED THUNDERSTORMS...SOME OF
WHICH COULD PRODUCE GUSTY WINDS.
SATURDAY...VFR/MVFR WITH A CHANCE OF SHOWERS.
SUNDAY AND MONDAY...VFR.

&&

.MARINE...
HIGH PRESSURE PASSING EASTWARD ACROSS THE LOWER LAKES AND EASTERN
CANADA WILL OFFER BENIGN BOATING CONDITIONS TONIGHT AND EARLY
THURSDAY. SOUTHERLY WINDS WILL INCREASE ON THURSDAY AFTERNOON AND
MAY PRODUCE SMALL CRAFT ADVISORY CONDITIONS ALONG THE EASTERN SHORE
OF LAKE ONTARIO...THEN A STRONG COLD FRONT WILL CROSS THE REGION FRIDAY
FOLLOWED BY COLD AIR ADVECTION THAT WILL STIR THE LAKE BODIES WITH
ADDITIONAL SMALL CRAFT CONDITIONS LIKELY.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 PM EDT THIS EVENING FOR LOZ045.

&&

SYNOPSIS...WCH
NEAR TERM...TJP/WCH
SHORT TERM...WOOD
LONG TERM...WOOD
AVIATION...THOMAS
MARINE...WCH
Hazardous weather outlook, Apr 17, 5:20 AM EDT, 22 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
520 AM EDT WED APR 17 2013

NYZ001>008-010>014-019>021-085-180930-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
520 AM EDT WED APR 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...TODAY AND TONIGHT.

THE CHANCE FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A COLD FRONT WILL CROSS THE REGION FRIDAY AFTERNOON AND EVENING.
SHOWERS AND THUNDERSTORMS ASSOCIATED WITH THE FRONTAL BOUNDARY
WILL POTENTIALLY PRODUCE DAMAGING WIND GUSTS AS IT MOVES ACROSS
THE AREA. IN ADDITION THERE IS A POSSIBILITY OF STRONG WINDS
PERSISTING FOR SEVERAL HOURS AFTER THE FRONTAL PASSAGE AS COLD AIR
FLOWS ACROSS THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-180930-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
520 AM EDT WED APR 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
ONTARIO AND SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE WILL BE THE POTENTIAL FOR STRONG THUNDERSTORMS ALONG OR
JUST AHEAD OF A FRONTAL BOUNDARY MOVING ACROSS THE LAKES FRIDAY
AFTERNOON AND EVENING. ADDITIONALLY...A STRONG PUSH OF COLD AIR
BEHIND THE FRONT WILL BRING A POTENTIAL FOR SOUTHWESTERLY GALES TO
THE
LAKES FRIDAY NIGHT INTO SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

RSH

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 3:59 AM EDTWind AdvisoryBUFAllegany, Cattaraugus, Cayuga, Chautauqua, Erie, Genesee and 10 more43 hr
Apr 18, 4:07 AM EDTGale WatchBUF12 hr
Apr 18, 4:07 AM EDTSmall Craft AdvisoryBUF3 days

Nearby

High Wind Watches in New York, 2013Every high wind watch in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.